Patient-specific transfusion-related acute lung injury

M. Muniz, S. Sheldon, R. M. Schuller, N. S. Young, H. G. Klein, S. F. Leitman, D. F. Stroncek

Research output: Contribution to journalArticle

Abstract

Transfusion-related acute lung injury?(TRALI) is one of the leading causes of transfusion-associated mortality. The inadvertent transfusion of neutrophil antibodies can cause pulmonary transfusion reactions and TRALI. However, not all patients transfused with neutrophil antibodies experience transfusion reactions. A 22-year-old man with severe aplastic anaemia (SAA) experienced TRALI after a platelet transfusion. The donor was found to be alloimmunized to human neutrophil antigen (HNA)-3a, an antigen expressed by neutrophils from approximately 90% of Caucasians. Eleven other platelet components from this donor were transfused prior to this event and two caused reactions: one chills and one TRALI. Both episodes of TRALI occurred in the same male patient with SAA. The fact that one patient experienced TRALI following both exposures to anti-HNA-3a from the same donor whereas nine other recipients did not adds evidence to the observation that patient factors make a significant contribution to neutrophil antibody-mediated transfusion reactions.

Original languageEnglish (US)
Pages (from-to)70-73
Number of pages4
JournalVox Sanguinis
Volume94
Issue number1
DOIs
StatePublished - Jan 2008
Externally publishedYes

Keywords

  • Neutrophil antibodies
  • Platelet
  • Platelet transfusions
  • Transfusion reactions
  • Transfusion-related acute lung injury

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Patient-specific transfusion-related acute lung injury'. Together they form a unique fingerprint.

  • Cite this

    Muniz, M., Sheldon, S., Schuller, R. M., Young, N. S., Klein, H. G., Leitman, S. F., & Stroncek, D. F. (2008). Patient-specific transfusion-related acute lung injury. Vox Sanguinis, 94(1), 70-73. https://doi.org/10.1111/j.1423-0410.2007.00982.x